Do ADHD Medications have side effects?
A recent investigation conducted by The Star, a newspaper in Canada, unearthed information about 600 children who had serious, sometimes fatal, side effects of drugs used for the symptoms associated with ADD and ADHD. Each of these children went to the hospital, suffered a disability or life-threatening condition, or died.
The investigators also discovered that ADHD drugs Strattera and Concerta were “the second- and third-highest suspected causes of reported serious side effects suffered by Canadian kids taking any drug in the past 10 years.” According to The Star, this was worse than any cancer drug, any antipsychotic drug for kids with serious mental illness, and “more than nearly 1,800 other drugs reported to have been the suspected cause of a serious side effect in a Canadian child since 2001.”
They also found that “in more than 40 per cent of all cases where a youth thought about suicide, an ADHD drug is listed as the suspected cause.”
Here are some examples of the side effects that were reported:
- 20 kids became psychotic
- 40 kids were depressed
- 24 had convulsions
- 48 had hallucinations, including 11 cases of kids hearing voices (aka ‘auditory hallucinations’)- 20 overdoses, eight of those intentional
- 3 had strokes
- 28 had heart problems, including heart attacks
- 23 cases of liver damage
- some also experienced amnesia, mania, cerebral hemorrhage, suicide ideation and suicide attempts, both successful and unsuccessful.
Two hundred of the reports were from the last two years, and some of the children were as young as 4 years old.
Also, it is widely acknowledged that this type of incident is grossly under-reported. How many of these things are actually going on is anyone’s guess, but some experts believe the number of events being reported to be about 5 percent of what’s actually happening.
ADD and ADHD are not diseases, they are diagnoses given to sets of symptoms. Many of the symptoms can be caused by actual physical conditions such as allergies, toxicities, hormonal imbalances, nutritional deficiencies, and so on. However, when a child exhibits the symptoms, they are likely to be put on the drugs without a thorough investigation of their physical condition. The drugs do not cure or even address the root cause of the problem.
The symptoms can also be caused by a number of other situations in the child’s home, school or social life.
If your child has the symptoms of ADD or ADHD, have them checked in our office to thoroughly investigate these problems and find the cause of the symptoms, rather than simply treating them with dangerous drugs.
Comments are closed.
Dr. Lizie Pilicy, Chiropractor and Nutritional Specialist, uses innovative holistic approaches to wellness incorporating mind, body, and spirit disciplines to assist with whole-being wellness.